Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 4, 1998, 6:33 PM CST for Scurry County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 1998, 6:33 PM CST (00:33 UTC)
- Expired
- Jan 4, 1998, 7:05 PM CST
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 6:38 PM CST | Hail 0.75 | Dermott, TX | Dime size hail was reported in Dermott and just south of the Kent County line along Highway 208. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
213 WUUS1 KMAF 050034 RRA SVRMAF TXC415-050105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 633 PM CST SUN JAN 4 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHERN SCURRY COUNTY AT 630 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 10 MILES NORTH OF SNYDER MOVING NORTHEAST AT 25 MPH. DIME SIZED HAIL HAD BEEN REPORTED IN DERMOTT 10 MILES NORTHWEST OF SNYDER WITH THIS STORM. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... HUDD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJT/MEY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 2:50 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 4, 2:50 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED 3RD PARA NATIONAL WEATHER SERVICE MIDLAND TX 250 PM CST SUN JAN 4 1998 AN INTERESTING WX PIX IN STORE FOR THE REGION INTO TUES. WV STLT LOOP INDICATED A WEAK VORT MAX WEST OF ELP CONTINUES TO SLIDE TO THE ENE IN MEAN UPPER FLOW. THE FNTL BNDRY HAD STARTED ITS MOVE TO THE NORTH AND AS OF 19Z EXTD FROM NEAR ROW TO BWTN LBB/POST TO JUST SOUTH OF ADM. MODIFYING OUR SOUNDING FOR 64/53 YIELDS A CAPE AOA 1100 J/KG WITH LIS AROUND -5 (RATHER UNSTABLE FOR THIS TIME OF YEAR). LOW CLOUDS WERE BREAKING MORE AROUND MAF...WHICH COULD MAKE THINGS MORE UNSTABLE BEFORE EVENING IF ENUF SUNSHINE BREAKS THRU. THE FCST MODELS START OUT FINE...BECOME RATHER DISSIMILAR IN THE DETAILS. FOR THE BIG PICTURE...THE UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE NRN CWA OVERNIGHT. A BROAD TROF OVER THE WRN THIRD OF THE NATION WILL VERY SLOWLY TRACK TO BE ORIENTED N/S OVER THE REGION BY MIDWEEK...AS A PACIFIC HI BUILDS EAST TO THE ERN GREAT BASIN. THIS SFC HI SHUD BRING BELOW SEASONAL TEMPS FOR THE REGION BY MIDWEEK...AS VERY COOL CANADIAN AIR COMES SRD. THE REAL COLD ARCTIC AIR SHUD REMAIN NORTH OF THE US BORDER FOR THIS TIME FRAME. WILL FOLLOW A SLOWER AVN SOLN. THE NEXT FRNT BNDRY PASSAGE FOR THE CNTL CWA APPEARS SOMETIME AROUND TUES MORNING...NOT FAR AWAY FROM THE NCEPS MANUAL PROGS. IN THE SHORT TERM EXPECT MORE SHOWERS TO CONTINUE...MAINLY OVER THE CTNL AND NRN PERMIAN BASIN. WITH UNSTABLE CONDITIONS...WOULD NOT RULE OUT AN ISOLD T-STORM OR TWO. AS OF 2030Z...THE CLOSEST CG STRIKE WAS NOTED OVER SWRN NM AND NE OF LBB. WILL KEEP 20-30 POPS IN GUESS BELOW. TEMPS FROM NGM/AVN LOOK PRETTY GOOD...WILL FOLLOW THEM CLOSE. MAF 38/58 30/10 CNM 35/60 30/10 MRF 31/65 20/10 P07 45/65 10/- RB/JP
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.